Topic: Ground Glass Opacity
Has anyone ever heard of "ground glass opacity" caused by chemo? Well.... we have, unfortunately. This is the latest side-effect Ron has been diagnosed with after he ended up in the hospital this week. He presented with a fever, chills, cough and extreme fatigue. After all kinds of blood tests and scans were done in the ER, it was found that his hemoglobin was down to 6.6, WBC was elevated, oxygen saturation was extremely low (80%), temp of 101.5, low sodium and ground glass opacity (inflammation in the lungs that showed up on a CT scan). Ron was given 3 units of blood, lots of fluids and antibiotics. They haven't determined the cause of the opacity in the lungs, but are pretty sure it was caused by the Gemcitabine, which he hasn't had for 2 weeks. They are culturing his blood and sputum and tomorrow he'll have a bronchoscopy to rule out other causes. In the meantime, he is on 15% oxygen and they're giving him steroids to reduce the inflammation in the lungs.
Ron was scheduled to be in NY on Tuesday to see Dr. Kemeny at MSK and have his first scans since his HAI pump was put in last February. Unfortunately, if his oxygen level doesn't come up, he will not be cleared to fly. The Pulmonary physician told us that if the chemo (Gem) is stopped the opacity will resolve itself but it is unknown how long that will take - could be 2-3 days or 2-3 weeks.
Besides this problem, the neuropathy in Ron's feet has reared it's head again and the pain has been almost unbearable for him. He is taking Percaset and Oxycodone every 4 hours, which helps. His Onc suggested Lyrica, but I read in the links above, they recommend Cymbalta. Has anyone tried either or both of these? Ron is always apprehensive to try anything new because of all the side-effects, so I'm not sure he will try either one.